Ask an Eye Doctor and Get an Answer ASAP
Hello, Thank you for the question.I am Dr.A.S.Desai and I look forward to assisting you .
Are you available for chat now?
Did you experience severe itching sensation in the eyes too along with the redness?
I'm not sure if it could be called itching more of a sting feeling.
Though certain strains of virus do cause prolonged symptoms, it does not look like a viral conjunctivitis in your case ( 7 weeks of conjunctivitis is a long time).
You are right about being concerned about prolonged use of steroid eye drops as they can cause a whole lot of complications in the eyes such as steroid induced glaucoma and cataract, to name a few.
I was wondering if it could have been allergic conjunctivitis ( can go on for weeks and responds very well to steroids with worsening of symptoms if steroids are withdrawn).
I was on xalatan for about 10 years my doctor switched me to Alphagan P a few weeks ago.
I suppose he thought I might have been allergic to the xalatan.
But did your symptoms begin after starting on alphagan P eye drops?
Symptoms began while on xalatan
But it is unlikely for you to have developed an allergic reaction to Xalatan since you had been on this eye drops for almost 10 years before this.
I think he switched the drops just in case I had a reaction to xalatan.
Ok. But the change in eye drops did not reduce the symptoms.
I was put on Alphagan P the same day I started the Pred forte.
Correct it did not change symptoms. I think that is why he is thinking it's viral.
Do you have any blurring of vision too?
sometimes when the eye is inflamed.
Since I have not examined your eyes, I cannot be very sure about this but I guess it could be something other than viral conjunctivitis. Usually viral conjunctivitis is self limiting and subsides naturally within 2-3 weeks with or without treatment.
would the steriod inhibit the virus from subsiding?
Some viruses do cause prolonged symptoms in the form of chronic sub-epithelial corneal opacities which causes blurring of vision but not redness of eyes.
Yes, steroids do cause prolonged infections.
But steroids can be given under cover of anti viral eye medicines. However this is restricted to herpetic infections such as herpes zoster .
My doctor never mentioned anti-viral medications. At this time I'm just worry about increasing the dose in my right eye. My doctor seems to not want my eyes red at all.
I did see another doctor while mine was out of town. He too was thinking it was viral.
This 2nd doctor thought my eyes were looking better and suggested reducing the dosage. Then right eye became inflamed again.
I don't think it is right to use steroids so as to get red free white eyes. If that is the reason why your ophthalmologist has been using these eye drops then I guess you need to discuss with him again. As I mentioned earlier , some viruses such as the adeno virus infection can cause prolonged infection which can go on for months ( and we do use steroid eye drops in this condition to treat the corneal opacities ). If two ophthalmologists have felt that you most probably have a chronic viral conjunctivitis then they must be right.
When you say the eye gets inflammed, does it mean it becomes red only or there is eye pain and blurring of vision too?
yes i pain and blurred vision.
sorry eye not "i"
Was there any mention of iritis/iridocyclitis/uveitis by your ophthalmologist?
No those were not mentioned.
Pain is not a feature of viral conjunctivitis, so I was wondering if you had pain or discomfort/irritation?
by the way I have no other symptoms such as respiratory problems
Pain on and off certainly discomfort / sting feeling and feeling that something is in my eye.
There is a condition called conjunctivitis medicamentosa which is seen as a reaction to various eye medicines especially to the preservatives used in these eye preparations. You can discuss with your ophthalmologist about this possibility. Treatment is usually in the form of lubricating eye drops, non-steroidal anti-inflammatory eye drops along with olopatadine eye drops. It can be seen following treatment to a recent bout of viral conjunctivitis.
You are thinking that the alphagan p is causing this? or that the initial conjunctivitis subsided and now I am having an allergic reaction? or both?
No, Alphagan P eye drops was started after the onset of symptoms, so unlikely to be the cause. More likely to be an allergic reaction to the initial viral infection.
Can you explain "More likely to be an allergic reaction to the initial viral infection" is this due to the medication taken for the viral infection?
Reaction to the viral antigen itself.
If this is the case then I should be able to wean off the Pred Forte, correct?
Steroids are the mainstay of treatment for any kind of allergic reaction in the eye. The major concern here is the possibility of dependence to steroids and its side effects on the eye from prolonged use. We have to think about alternative eye medicines which are non-steroidal. Yes, you should be able to wean off steroids once the reaction subsides.
You are most welcome.
If you need more help, please use the reply tab to continue our conversation. If you do not require further assistance, kindly rate my service.
Thank you and best wishes.
It was a pleasure to have answered this question. Views expressed are for information purpose only and cannot substitute a visit to an ophthalmologist